Case Presentation: A 33-year-old man presented with acute progressively worsening diplopia for two days duration. He also developed dysarthria, difficulty swallowing, generalized muscle weakness, and shortness of breath which prompted him to seek medical attention. He was bradycardic, but otherwise afebrile and normotensive. On exam, he was diaphoretic while taking shallow breaths. Neurological exam was notable for slurred speech, bilateral ptosis with intermittent dysconjugate gaze, and bilateral vertical nystagmus. Ice pack test revealed decreased ptosis with subjective improvement of his blurry vision. He had 4/5 strength in his left upper and lower extremities. Several erythematous, indurated lesions were present on his anterior forearms. Further investigation revealed that he had used heroin in a method known as “skin popping.” Labs notable for normal WBC at 8.0 and lactic acid at 0.6. Imaging including CT and MRI showed no acute infarct, mass lesion, or hemorrhage.There was concern for myasthenia gravis (MG) given the constellation of symptoms and he was started on immunoglobulin (IVIG) and pyridostigmine. His respiratory status deteriorated and required intubation. Surprisingly, acetylcholine receptor binding antibody (Ab), anti-muscle kinase Ab, and West Nile IgM Ab were all negative. Further imaging was negative for thymoma. Attention was then turned to his forearm abscesses, which were drained. Clostridium botulinum and botulism toxin Type A were isolated from culture. Antitoxin, ampicillin, and metronidazole were given with improvement of patient’s weakness. He was eventually able to be extubated and weaned to room air.
Discussion: Botulism is a rapidly progressive, but reversible, paralytic disease that is precipitated by infection with the neurotoxin produced by Clostridium botulinum. Traditionally, botulism has been considered a foodborne illness. However, there have been an increased number of reported wound botulism cases in recent years. This spike can be attributed to the growing number of intravenous drug users and opioid misuse in the United States. The patient’s initial symptoms of progressive symmetric, descending weakness, diplopia and other bulbar palsies were concerning for myasthenia gravis. Although the ice pack test is not specific for MG, the team was concerned and IVIG was given. As the patient did not improve with IVIG and pyridostigmine, but paradoxically worsened, wound botulism became part of the differential diagnosis. Botulism can cause severe respiratory distress with rapid paralysis. Administration of the botulinum antitoxin after symptom onset decreases mortality and morbidity associated with the disease.
Conclusions: The patient in this case practiced skin popping, a method of injecting illicit drugs directly into the skin in order to decrease the risk of overdose and to achieve slower absorption of the drug. Skin popping is a major risk factor to the development of wound botulism; it creates the perfect anaerobic environment for C. botulinum germination and neurotoxin formation. Most reported cases of wound botulism in the literature are associated with the use of black tar heroin, a dark and gummy drug produced in Mexico that is illegally transported to the United States. Even though the patient in this case reported that he did not use black tar heroin, the constellation of intravenous drug use, skin lesions, and descending weakness (including respiratory failure) that was refractory to MG therapy pointed the clinician to correctly make the diagnosis.